Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Polymyositislike Syndromes in the Acquired Immunodeficiency Syndrome

Polymyositislike Syndromes in the Acquired Immunodeficiency Syndrome Abstract To the Editor. —we cared for a 29-year-old homosexual man with acquired immunodeficiency syndrome who developed severe myalgias and muscle weakness while being treated with zidovudine (Retrovir, formerly called AZT or azidothymidine). Within 10 days of the onset of his symptoms, acute high-output renal failure secondary to myoglobinuria developed. The creatinine level was greater than 1200 μmol/L, the creatine kinase level was greater than 12000 U, and the urine was orthotolidine positive in the absence of red blood cells. A skeletal muscle biopsy specimen showed scattered necrotic muscle fibers, occasional internal nuclei, and a few rodlike structures. No inflammation was noted. Viral particles were not seen on examination of the muscle using electron microscopy, and no viruses could be grown on viral culture.The patient had been stable on 600 mg/d of zidovudine for 7 months before symptoms developed. Except for the 17-day period when the patient was too References 1. Bessen LJ, Greene JB, Lonie E, Seitzman P, Weinberg H. Severe polymyositis-like syndrome associated with zidovudine therapy of AIDS and ARC . N Engl J Med . 1988;318:708. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Neurology American Medical Association

Polymyositislike Syndromes in the Acquired Immunodeficiency Syndrome

Archives of Neurology , Volume 46 (8) – Aug 1, 1989

Polymyositislike Syndromes in the Acquired Immunodeficiency Syndrome

Abstract

Abstract To the Editor. —we cared for a 29-year-old homosexual man with acquired immunodeficiency syndrome who developed severe myalgias and muscle weakness while being treated with zidovudine (Retrovir, formerly called AZT or azidothymidine). Within 10 days of the onset of his symptoms, acute high-output renal failure secondary to myoglobinuria developed. The creatinine level was greater than 1200 μmol/L, the creatine kinase level was greater than 12000 U, and the urine was...
Loading next page...
 
/lp/american-medical-association/polymyositislike-syndromes-in-the-acquired-immunodeficiency-syndrome-01OwX6fCcr
Publisher
American Medical Association
Copyright
Copyright © 1989 American Medical Association. All Rights Reserved.
ISSN
0003-9942
eISSN
1538-3687
DOI
10.1001/archneur.1989.00520440021009
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor. —we cared for a 29-year-old homosexual man with acquired immunodeficiency syndrome who developed severe myalgias and muscle weakness while being treated with zidovudine (Retrovir, formerly called AZT or azidothymidine). Within 10 days of the onset of his symptoms, acute high-output renal failure secondary to myoglobinuria developed. The creatinine level was greater than 1200 μmol/L, the creatine kinase level was greater than 12000 U, and the urine was orthotolidine positive in the absence of red blood cells. A skeletal muscle biopsy specimen showed scattered necrotic muscle fibers, occasional internal nuclei, and a few rodlike structures. No inflammation was noted. Viral particles were not seen on examination of the muscle using electron microscopy, and no viruses could be grown on viral culture.The patient had been stable on 600 mg/d of zidovudine for 7 months before symptoms developed. Except for the 17-day period when the patient was too References 1. Bessen LJ, Greene JB, Lonie E, Seitzman P, Weinberg H. Severe polymyositis-like syndrome associated with zidovudine therapy of AIDS and ARC . N Engl J Med . 1988;318:708.

Journal

Archives of NeurologyAmerican Medical Association

Published: Aug 1, 1989

References